Alert archive / Washington / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 30, NWS Spokane, WA

July 5, 2006Okanogan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 5, 2006, 5:59 PM PDT for Okanogan County, Washington. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2006, 5:59 PM PDT (00:59 UTC)
Expired
Jul 5, 2006, 7:00 PM PDT
In force
61 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Okanogan County, WA

The radar

The Seattle radar (KATX), 156 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:15 PM PDTTSTM WND DMGWinthrop, WATREES ON POWER LINES WITH SEVERAL POWER OUTAGES
Jul 5, 6:25 PM PDTTSTM WND DMGCarlton, WADOWNED POWER LINE ON HIGHWAY 153 CAUSING SOME SPOT FIRES.
Jul 5, 6:40 PM PDTHAIL 0.752 Se Twisp, WA
Jul 5, 6:50 PM PDTTSTM WND GST 5110 Wnw Pateros, WADOUGLAS INGRAM RIDGE RAWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:28 PM PDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 1.0 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 060101
SVROTX
WAC047-060200-
/O.NEW.KOTX.SV.W.0030.060706T0059Z-060706T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
559 PM PDT WED JUL 5 2006

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

* UNTIL 700 PM PDT

* AT 555 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF METHOW...OR ABOUT 35 MILES SOUTHWEST OF OMAK...AND 
  MOVING NORTH AT 15 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARLTON BY 625 PM PDT
  TWISP BY 650 PM PDT
  8 MILES SOUTHEAST OF WINTHROP BY 700 PM PDT

ADDITIONAL SEVERE THUNDERSTORMS WILL AFFECT THE METHOW VALLEY BETWEEN 
CARLTON AND MAZAMA AS WELL AS THE PASAYTEN WILDERNESS AREA.  IN ADDITION
TO LARGE HAIL AND DAMAGING WINDS...BE ALERT FOR VERY HEAVY RAINFALL
RESULTING IN FLASH FLOODING OR MUDSLIDES.

LAT...LON 4900 11968 4799 11989 4814 12031 4821 12034
      4832 12056 4837 12054 4841 12063 4854 12064
      4863 12078 4873 12065 4877 12072 4895 12075
      4895 12082 4899 12084 4899 12084

$$

RJ
1 follow-up statement
000 
WWUS56 KOTX 060129
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
627 PM PDT WED JUL 5 2006

WAC047-060200-
/O.CON.KOTX.SV.W.0030.000000T0000Z-060706T0200Z/
OKANOGAN WA-
627 PM PDT WED JUL 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT
FOR WESTERN OKANOGAN COUNTY...

AT 624 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CARLTON...OR ABOUT 31 MILES SOUTHWEST OF OMAK...MOVING
NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TWISP BY 650 PM PDT
  8 MILES SOUTHEAST OF WINTHROP BY 700 PM PDT

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN MANSON WITH THIS 
STORM. IN ADDITION THERE HAVE BEEN REPORTS OF MUDSLIDES NEAR LAKE
CHELAN. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM PDT
WEDNESDAY EVENING FOR NORTH CENTRAL WASHINGTON.

LAT...LON 4900 11968 4799 11989 4814 12031 4821 12034
      4832 12056 4837 12054 4841 12063 4854 12064
      4863 12078 4873 12065 4877 12072 4895 12075
      4895 12082 4899 12084 4899 12084

$$

RJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:47 PM PDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 5, 4:47 PM PDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
447 PM PDT WED JUL 5 2006

.SYNOPSIS...MOIST AND UNSTABLE AIR MASS OVER THE REGION WILL
MAINTAIN A THREAT OF THUNDERSTORMS TONIGHT...BEFORE DRIER AND MORE
STABLE AIR SPREADS WEST TO EAST ON THURSDAY. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE TONIGHT...AND
ACROSS THE EASTERN THIRD OF THE AREA ON THURSDAY.

&&

.DISCUSSION...
UPDATED THE FORECAST TO INCLUDE THE THREAT OF SEVERE THUNDERSTORMS
FOR TWO PORTIONS OF THE FORECAST AREA. ALONG THE CASCADES...STRONG
THUNDERSTORMS HAVE ALREADY SPARKED ACROSS THE SPIN OF THE CASCADES
WITH A COUPLE OF SEVERE STORMS. THIS ACTIVITY WILL CONTINUE
THROUGH THE NEXT SEVERAL HOURS WITH STORMS TRACKING TO THE NORTH.
MORE THUNDERSTORMS WILL DEVEL0P OVER THE BLUES...AND LIFT INTO SE
WA AND THE PORTIONS OF SRN IDAHO PANHANDLE AFTER 00Z. THESE STORMS
WILL CONTINUE THROUGH MID EVENING. SEVERE THUNDERSTORM WATCH BOXES
HAVE BEEN POSTED. RFOX.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PERSIST ACROSS ALL OF
EASTERN WA AND NORTH IDAHO THROUGH 00Z FRIDAY. THE MAIN AVIATION
CONCERNS WILL REVOLVE AROUND THUNDERSTORM CHANCES OVER THE AREA.
THROUGH THE EVENING...MAINLY ALONG THE CASCADES AND IN SE WA AND
THE SRN PORTION OF THE ID PANHANDLE. THESE STORM WILL HAVE THE
POTENTIAL FOR LARGE HAIL AND GUSTY WINDS. THE ACTIVITY WILL TAPER
OFF AFTER 06Z. RFOX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        63  85  55  83  56  89 /  50  20  20   0   0   0
COEUR DALENE  61  85  53  84  52  90 /  50  40  30   0   0   0
PULLMAN        59  81  50  81  52  88 /  50  30  20   0   0   0
LEWISTON       65  89  60  91  61  97 /  40  30  20   0   0   0
COLVILLE       58  88  52  85  48  91 /  50  30  30   0   0   0
SANDPOINT      59  82  54  81  52  87 /  50  40  30   0   0   0
KELLOGG        59  84  53  83  55  89 /  60  40  30   0   0   0
MOSES LAKE     63  89  57  87  56  93 /  30  10   0   0   0   0
WENATCHEE      64  87  59  86  61  92 /  40   0   0   0   0   0
OMAK           63  90  56  88  56  94 /  40  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SEVERE THUNDERSTORM WATCH UNTIL 10 PM WEDNESDAY FOR IDAHO
       PALOUSE...CENTRAL PANHANDLE MOUNTAINS...LEWISTON AREA...LEWIS
       AND SOUTHERN NEZ PERCE COUNTIES.
WA...SEVERE THUNDERSTORM WATCH UNTIL 10 PM WEDNESDAY FOR NORTHEAST
       BLUE MOUNTAINS...LOWER GARFIELD AND ASOTIN COUNTIES...
       WASHINGTON PALOUSE...OKANOGAN HIGHLANDS...WENATCHEE AREA...EAST
       SLOPES NORTHERN CASCADES...OKANOGAN VALLEY...WATERVILLE
       PLATEAU.
&&
Hazardous weather outlook, Jul 5, 5:42 PM PDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
542 PM PDT WED JUL 5 2006

IDZ001>004-026-027-WAZ031>038-041>044-061700-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
542 PM PDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO SUPPORT
SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS EASTERN WASHINGTON
AND NORTH IDAHO TONIGHT.  SEVERE THUNDERSTORMS WILL FAVOR AREAS
ALONG AND EAST OF A CHENEY TO WASHTUCNA AS WELL AS ACROSS WESTERN
OKANOGAN...CHELAN...AND DOUGLAS COUNTIES ALONG THE EAST SLOPES OF
THE CASCADES.  LARGE HAIL...HEAVY DOWNPOURS AND WIND GUSTS IN EXCESS
OF 50 MPH CAN BE EXPECTED WITH ANY OF THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE STRONG THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON AND
EVENING OVER MUCH OF EASTERN WASHINGTON AND NORTH IDAHO.

In the hours before

Local storm report, Jul 5, 4:51 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
451 PM PDT WED JUL 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             DRYDEN                  47.54N 120.56W
07/05/2006  E1.25 INCH       CHELAN             WA   PUBLIC

            HAIL COVERING THE GROUND

&&

RMILLER
Local storm report, Jul 5, 5:22 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
522 PM PDT WED JUL 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             14 NW ENTIAT            47.82N 120.43W
07/05/2006  E1.00 INCH       CHELAN             WA   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

RMILLER

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:44 PM PDTSevere Thunderstorm WarningOTXChelan61 min
Jul 5, 6:43 PM PDTFlash Flood WarningOTXOkanogan2 hr
Jul 5, 7:02 PM PDTSevere Thunderstorm WarningOTXOkanogan58 min
Jul 5, 8:04 PM PDTSevere Thunderstorm WarningOTXOkanogan26 min
Jul 6, 10:48 AM PDTSevere Thunderstorm WarningOTXDouglas, Grant57 min
Jul 6, 1:27 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln48 min
Jul 6, 2:34 PM PDTSevere Thunderstorm WarningOTXLincoln, Stevens56 min
Jul 6, 3:23 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield, Whitman47 min

Nearby

Severe Thunderstorm Warnings in Washington, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.